Alert archive / Oregon / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 18, NWS Medford, OR

August 2, 2009Lake County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Aug 2, 2009, 4:30 PM PDT for Lake County, Oregon. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2009, 4:30 PM PDT (23:30 UTC)
Expired
Aug 2, 2009, 4:55 PM PDT
In force
25 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

County Lake County, OR

The radar

The Medford radar (KMAX), 207 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 2:39 PM PDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2009-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2009-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
2949 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:00 PM PDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 2, 2:00 PM PDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
200 PM PDT SUN AUG 2 2009

.SHORT TERM...A CLOSED LOW IS LOCATED AROUND 300 MILES WEST OF SAN
FRANCISCO THIS AFTERNOON. THE MODELS ARE IN GOOD AGREEMENT MOVING
THIS LOW VERY SLOWLY TO THE NORTHEAST TO NEAR THE NORTHERN
CALIFORNIA COAST BY LATE WEDNESDAY. THE AIR MASS OVER MUCH OF THE
REGION WILL CONTINUE TO BE MOIST AND UNSTABLE.

ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF THE
REGION THIS AFTERNOON AND EVENING. VISIBLE SATELLITE IMAGERY SHOWS
THE CLOUD COVER THAT WAS OVER MOST OF THE REGION THIS MORNING IS
DISSIPATING EARLY THIS AFTERNOON. THIS WILL ALLOW FOR INCREASED
SURFACE HEATING AND INSTABILITY AHEAD OF A SHORT WAVE THAT WILL MOVE
ACROSS THE AREA THIS EVENING. THERE IS POTENTIAL THAT SOME STORMS
COULD PRODUCE LARGE HAIL AND STRONG WIND GUSTS. ON MONDAY THE FOCUS
OF ACTIVITY TEMPORARILY SHIFTS A LITTLE EAST TO THE CASCADES AND
EAST SIDE WHERE DYNAMICS ARE BETTER. THERE WILL STILL BE A THREAT OF
ISOLATED CONVECTION NEAR THE WEST SLOPES OF THE CASCADES MONDAY
AFTERNOON AND EVENING. LITTLE CHANGE WITH THIS PATTERN EXPECTED ON
TUESDAY. LOOKING AHEAD TO WEDNESDAY...WITH THE UPPER LOW FORECAST TO
BE JUST OFF THE NORTHERN CALIFORNIA COAST THERE WILL CONTINUE TO BE
AN AMPLE SUPPLY OF MOISTURE FOR MORE SHOWERS AND THUNDERSTORMS
ACROSS MOST OF THE REGION.

.LONG TERM...THE GFS AND ECMWF ARE IN AGREEMENT THAT THE UPPER LOW
WILL MOVE INLAND THURSDAY THROUGH FRIDAY. COMPARED TO THE TEMPS WE
HAVE BEEN EXPERIENCING LATELY...MUCH COOLER AIR WILL SPREAD OVER THE
REGION BEGINNING THURSDAY. FOR SATURDAY AND SUNDAY A TROUGH WILL
REMAIN OVER THE PACIFIC NORTHWEST.

&&

.AVIATION...GENERALLY IFR CONDITIONS WILL PREVAIL ALONG THE COAST
THROUGH MONDAY MORNING. AREAS OF IMPROVEMENT EXPECTED MONDAY
AFTERNOON. INLAND...ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP
ACROSS THE AREA THIS AFTERNOON AND CONTINUE INTO THIS EVENING.
POTENTIAL EXISTS FOR SOME OF THESE STORMS TO PRODUCE LARGE HAIL.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FIRE WEATHER WATCH THROUGH 11 PM PDT THIS EVENING FOR ORZ616.
     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ617-ORZ620-
     ORZ621-ORZ622-ORZ623-ORZ624-ORZ625.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

RH/BL/KS/MW
Hazardous weather outlook, Aug 2, 2:54 PM PDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
254 PM PDT SUN AUG 2 2009

ORZ023-030400-
CENTRAL DOUGLAS COUNTY-
254 PM PDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FIRE WEATHER WATCH IS IN EFFECT FROM 5 PM PDT THIS AFTERNOON
UNTIL 11 PM PDT TONIGHT FOR ABUNDANT LIGHTNING AND DRY FUELS. SEE
WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLOW-MOVING STORM SYSTEM OFF THE COAST OF CALIFORNIA WILL REMAIN
NEARLY STATIONARY BEFORE MOVING ONSHORE AND INTO THE REGION DURING
THE MIDDLE AND LATTER HALF OF THE WEEK. THIS WILL RESULT IN THE THREAT
OF UNSETTLED WEATHER FOR MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ024-026>031-030400-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
254 PM PDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON AND SOUTHWEST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM PDT TONIGHT. A
RED FLAG WARNING IS ALSO IN EFFECT UNTIL 11 PM PDT TONIGHT FOR
ABUNDANT LIGHTNING AND DRY FUELS. SEE WEATHER MESSAGES FOR MORE
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLOW-MOVING STORM SYSTEM OFF THE COAST OF CALIFORNIA WILL REMAIN
NEARLY STATIONARY BEFORE MOVING ONSHORE AND INTO THE REGION DURING
THE MIDDLE AND LATTER HALF OF THE WEEK. THIS WILL RESULT IN THE THREAT
OF UNSETTLED WEATHER FOR MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ025-030400-
EASTERN DOUGLAS COUNTY FOOTHILLS-
254 PM PDT SUN AUG 2 2009

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT UNTIL 11 PM PDT TONIGHT FOR
ABUNDANT LIGHTNING AND DRY FUELS. SEE WEATHER MESSAGE FOR MORE
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLOW-MOVING STORM SYSTEM OFF THE COAST OF CALIFORNIA WILL REMAIN
NEARLY STATIONARY BEFORE MOVING ONSHORE AND INTO THE REGION DURING
THE MIDDLE AND LATTER HALF OF THE WEEK. THIS WILL RESULT IN THE THREAT
OF UNSETTLED WEATHER FOR MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080>085-030400-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
254 PM PDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM PDT TONIGHT.
SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLOW-MOVING STORM SYSTEM OFF THE COAST OF CALIFORNIA WILL REMAIN
NEARLY STATIONARY BEFORE MOVING ONSHORE AND INTO THE REGION DURING
THE MIDDLE AND LATTER HALF OF THE WEEK. THIS WILL RESULT IN THE THREAT
OF UNSETTLED WEATHER FOR MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 2, 1:55 PM PDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
155 PM PDT SUN AUG 2 2009

ORZ030-031-022145-
CENTRAL AND EASTERN LAKE COUNTY OR-NORTHERN AND EASTERN KLAMATH
COUNTY AND WESTERN LAKE COUNTY OR-
155 PM PDT SUN AUG 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAKE AND EASTERN KLAMATH
COUNTIES UNTIL 245 PM PDT...

AT 155 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF BLY...OR 40 MILES NORTHWEST
OF LAKEVIEW...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
  RURAL WESTERN LAKE COUNTY...
  RURAL EASTERN KLAMATH COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4271 12128 4284 12087 4256 12085 4244 12092
TIME...MOT...LOC 2055Z 166DEG 12KT 4258 12091

BTL
Special weather statement, Aug 2, 1:57 PM PDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
157 PM PDT SUN AUG 2 2009

ORZ024>030-030600-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
INCLUDING THE CITIES OF...GRANTS PASS...STEAMBOAT...
TOKETEE FALLS...MEDFORD...ASHLAND...CRATER LAKE...CRESCENT LAKE...
DIAMOND LAKE...UNION CREEK...HOWARD PRAIRIE...SISKIYOU SUMMIT...
ALTAMONT...KLAMATH FALLS...BEATTY...BLY...CHEMULT...CRESCENT...
GILCHRIST...SPRAGUE RIVER
157 PM PDT SUN AUG 2 2009

...THUNDERSTORMS DEVELOPING OVER THE AREA THIS AFTERNOON...

A MOIST AND UNSTABLE AIRMASS OVER THE REGION WILL ALLOW
SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE AREA THIS AFTERNOON
AND CONTINUE INTO THIS EVENING. SOME STORMS MAY BECOME STRONG
ENOUGH TO PRODUCE LARGE HAIL AND STRONG WIND GUSTS.

THUNDERSTORMS ARE EXPECTED TO DECREASE AFTER 10PM.

HOLTZ
Special weather statement, Aug 2, 2:31 PM PDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
231 PM PDT SUN AUG 2 2009

CAZ085-ORZ030-022215-
MODOC COUNTY CA-NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE
COUNTY OR-
231 PM PDT SUN AUG 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN LAKE...EXTREME
SOUTHEASTERN KLAMATH AND NORTHERN MODOC COUNTIES UNTIL 315 PM PDT...

AT 229 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES WEST OF WILLOW RANCH...OR 26 MILES
SOUTHWEST OF LAKEVIEW.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
SOUTHEASTERN KLAMATH...EXTREME SOUTHERN LAKE AND NORTHERN MODOC
COUNTIES.

THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4201 12097 4216 12067 4184 12067 4180 12080
TIME...MOT...LOC 2131Z 180DEG 0KT 4190 12068

BTL
Special weather statement, Aug 2, 2:41 PM PDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
241 PM PDT SUN AUG 2 2009

ORZ030-022215-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY OR-
241 PM PDT SUN AUG 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KLAMATH COUNTY UNTIL
315 PM PDT...

AT 239 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES EAST OF LORELLA...OR 33 MILES WEST OF
LAKEVIEW...MOVING NORTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
SOUTHEASTERN KLAMATH COUNTY.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4237 12142 4238 12091 4207 12093 4205 12100
TIME...MOT...LOC 2141Z 154DEG 7KT 4208 12097

BTL
Special weather statement, Aug 2, 3:20 PM PDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
320 PM PDT SUN AUG 2 2009

CAZ085-022245-
MODOC COUNTY CA-
320 PM PDT SUN AUG 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MODOC COUNTY UNTIL 345
PM PDT...

AT 316 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES WEST OF LIKELY...OR 18 MILES SOUTHWEST
OF ALTURAS...MOVING NORTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...CANBY.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4144 12101 4155 12071 4123 12056 4119 12081
TIME...MOT...LOC 2219Z 154DEG 10KT 4128 12072

KRS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:55 PM PDTSevere Thunderstorm WarningMFRDouglas, Jackson, Klamath44 min
Aug 1, 5:59 PM PDTSpecial Weather StatementMFRJackson31 min
Aug 1, 6:04 PM PDTSevere Thunderstorm WarningMFRKlamath26 min
Aug 1, 6:48 PM PDTSpecial Weather StatementMFRJosephine42 min
Aug 1, 6:50 PM PDTSevere Thunderstorm WarningMFRDouglas, Jackson29 min
Aug 1, 7:07 PM PDTSevere Thunderstorm WarningMFRJackson23 min
Aug 1, 7:30 PM PDTSevere Thunderstorm WarningMFRJackson30 min
Aug 1, 8:08 PM PDTSevere Thunderstorm WarningMFRJackson37 min
Aug 1, 8:32 PM PDTSevere Thunderstorm WarningMFRJackson, Josephine28 min
Aug 1, 8:44 PM PDTSevere Thunderstorm WarningMFRJackson, Josephine19 min
Aug 1, 8:46 PM PDTSevere Thunderstorm WarningMFRJackson29 min
Aug 2, 12:53 PM PDTRed Flag WarningMFRCurry, Douglas, Harney, Jackson, Josephine, Klamath and 2 more9 hr
Aug 2, 1:55 PM PDTSpecial Weather StatementMFRKlamath50 min
Aug 2, 2:41 PM PDTSpecial Weather StatementMFR34 min
Aug 2, 3:26 PM PDTSevere Thunderstorm WarningMFRLake49 min
Aug 2, 3:31 PM PDTSevere Thunderstorm WarningMFRLake29 min
Aug 2, 3:41 PM PDTSevere Thunderstorm WarningMFRKlamath, Lake37 min
Aug 2, 3:58 PM PDTSevere Thunderstorm WarningMFRLake39 min
Aug 2, 4:57 PM PDTSpecial Weather StatementMFR48 min
Aug 1, 11:10 PM PDTSpecial Weather StatementMFRSiskiyou50 min
Aug 2, 2:31 PM PDTSpecial Weather StatementMFRModoc44 min
Aug 2, 3:20 PM PDTSpecial Weather StatementMFRModoc25 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.